Arizona, 2010

Flash Flood in Arizona, February 6, 2010

February 6, 2010 · NWS VEF · 1 event in 1 county or zone

A very wet Pacific storm system brought locally heavy snow to the mountains of the Mojave Desert, and localized flooding to the lower elevations.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

A very wet Pacific storm system brought locally heavy snow to the mountains of the Mojave Desert, and localized flooding to the lower elevations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Feb 6, 4:30 PM MST, 1 hour 10 minutes earlier.

Area forecast discussion, Feb 6, 4:30 PM MST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
330 PM PST SAT FEB 6 2010

.SYNOPSIS...A STORM ALONG THE SOUTHERN CALIFORNIA COAST WILL
CONTINUE TO BRING SIGNIFICANT MOUNTAIN SNOW AND VALLEY RAIN TO OUR
REGION TONIGHT. SHOWERS WILL TAPER OFF FROM WEST TO EAST SUNDAY AND
SUNDAY NIGHT AS THE SYSTEM SLOWLY MOVES EAST. ANOTHER STORM WILL
AFFECT THE AREA TUESDAY AND WEDNESDAY FOLLOWED BY ANOTHER LATE IN
THE WEEK.
&&

.SHORT TERM...A DRY SLOT COULD BE SEEN ON SATELLITE IMAGERY
EXTENDING FROM THE SOUTHWEST SAN BERNARDINO COUNTY DESERTS UP
THROUGH CLARK COUNTY. THE AREA OF WIDESPREAD RAIN EARLIER TODAY HAS
MORPHED INTO A SOMEWHAT CONVECTIVE BAND OF SHOWERS OVER MOHAVE
COUNTY. ALTHOUGH A SOLID MOISTURE TAP IS NOT THAT APPARENT...THE
LEADING EDGE OF THE COLD POOL WITH THIS INCOMING UPPER LOW WAS
BEGINNING TO AFFECT NORTHWEST SAN BERNARDINO AND INYO COUNTIES. THE
12Z AND 18Z GFS INDICATE THAT PRECIP WILL FILL BACK IN ACROSS SAN
BERNARDINO AND WESTERN/CENTRAL CLARK COUNTIES THIS EVENING AS
DYNAMIC SUPPORT AND DESTABILIZATION OCCUR AHEAD OF THE SYSTEM. THIS
APPEARS TO BE LIKELY AND WILL USE THE GFS AS THE BASIS FOR THE
FORECAST THROUGH SUNDAY. THIS WOULD BRING ANOTHER QUARTER TO HALF
INCH OF RAIN ACROSS EASTERN SAN BERNARDINO AND CLARK COUNTIES THIS
EVENING. THIS BASICALLY SUPPORTS THE WINTER STORM WARNINGS AND
ADVISORIES WITH LITTLE CHANGE NEEDED FOR NOW. THE MAIN DETAIL IS
THAT TOTAL SNOW ACCUMULATIONS FOR THE SOUTHERN SIERRA AND SPRING
MOUNTAINS WERE DECREASED A LITTLE. BOTH AREAS HAVE SEEN LITTLE
SNOWFALL SO FAR TODAY. LINCOLN AND NORTHERN MOHAVE COUNTIES WILL
CONTINUE TO BE IN THE FAVORABLE NORTHEAST QUAD OF THE SYSTEM A
LITTLE LONGER AND SHOULD SEE SIGNIFICANT ACCUMULATIONS THROUGH
SUNDAY MORNING. AS THE LOW CENTER MIGRATES OVERHEAD LATE TONIGHT AND
SUNDAY...PRECIPITATION WILL BECOME MORE SHOWER AND DECREASE IN
COVERAGE FROM WEST TO EAST. SUNDAY NIGHT SHOULD SEE PRECIP COME TO
AN END FOR ALL BUT NORTHERN MOJAVE AND SOUTHEAST LINCOLN COUNTIES.

.LONG TERM...MODELS CONTINUE TO SHOW RUN TO RUN DIFFERENCES WITH THE
EXTENT OF DRYING ON MONDAY AFTERNOON ACROSS THE AREA BEHIND THE
DEPARTING SYSTEM. CYCLONIC FLOW AND ENOUGH MID-LEVEL MOISTURE AND
SOME ENERGY ROTATING THROUGH AT 500 MB MAY TOUCH OFF SOME ISOLATED
SHOWERS ESPECIALLY OVER THE HIGHER ELEVATIONS. OTHERWISE A MIX OF
SUN AND CLOUDS IS EXPECTED.

THERE SEEMS TO BE BETTER AGREEMENT WITH THE MODELS FINALLY ON THE
NEXT SYSTEM - HOWEVER VARIATIONS IN TRACK/TIMING/STORM STRUCTURE
STILL EXIST. IT LOOKS LIKE THIS WILL BE MORE OF LATE TUESDAY/EARLY
WEDNESDAY EVENT WITH AN UPPER LOW DIVING SOUTHEAST ACROSS CALIFORNIA
TOWARDS NEVADA OR THE BAJA. THE ECMWF HAS AN OPEN WAVE WHILE THE
GFS/DGEX/GEM ALL SHOW AN CLOSED LOW. GIVEN THIS SYSTEM IS MOVING IN
FROM THE NORTHWEST...THIS TYPICALLY IS A TRACK THAT DOES NOT BRING A
LOT OF MOISTURE WITH IT AND THUS MUCH OF THE PRECIPITATION THAT DOES
FALL WILL HAVE TO RELY TO ON WHATEVER DYNAMICS COME WITH THE SYSTEM
ITSELF AND WHATEVER GETS WRUNG OUT BY OROGRAPHICS. AS A RESULT...I
KEPT IN BETTER THAN 50 PERCENT POPS IN THE HIGHER MOUNTAINS BUT ONLY
SLIGHT CHANCES (IF THAT) IN THE LOWER ELEVATIONS. THIS SYSTEM SHOULD
BE GONE BY WEDNESDAY AFTERNOON AND FOLLOWED BY ANOTHER WEAK TROUGH
AXIS THAT MOVES THROUGH WEDNESDAY NIGHT THAT MAY BRING ANOTHER
CHANCE FOR SOME PRECIPITATION TO THE AREA.

AN AREA OF LOW PRESSURE STILL IS SHOWN TO APPROACH THE WATERS OFF
THE PAC NW COAST BY THURSDAY ROTATING ANOTHER TROUGH AXIS TOWARDS
OUR AREA THURSDAY NIGHT INTO FRIDAY WHICH WOULD BRING US ANOTHER
CHANCE FOR PRECIPITATION. AFTERWARDS MODELS ARE TRENDING TOWARDS
BUILDING A RIDGE INTO THE SOUTHWESTERN U.S. WHICH WOULD LEAD TOWARDS
DRIER AND POTENTIALLY MILDER CONDITIONS BY NEXT WEEKEND. TEMPS IN
THE MEANTIME BETWEEN MONDAY AND FRIDAY WILL BE DRIVEN BY CLOUDS WITH
HIGHS AT OR BELOW NORMAL AND LOWS AT OR A LITTLE ABOVE.
&&

.AVIATION...FOR MCCARRAN...VSBY AND CIGS HAVE IMPROVED AT SHOULD
REMAIN ABOUT STATUS-QUO AS THE EVENING STARTS OFF - HOWEVER- BETWEEN
03Z AND 06Z SUNDAY EXPECT AN AREA OF PRECIPITATION TO HEAD BACK
TOWARDS SOUTHERN NEVADA WHICH WILL RESULT IN ANOTHER ROUND OF LOWER
CIGS AND/OR VSBY. GIVEN THAT CONDITIONS HAVE IMPROVED AT TIME WILL
GO WITH MVFR CONDITIONS IN A TEMPO BUT IF HEAVIER RAIN DEVELOPS IT
WOULD NOT BE TOTALLY OUT OF THE QUESTION THAT IFR CONDITIONS
DEVELOP. BETWEEN 09Z AND 12Z SUNDAY RAIN SHOULD BEGIN TO TAPER OFF
AND BECOME MORE SHOWERY IN NATURE. EXPECT BKN CLOUDS THEN MAINLY AOA
3K-5K FEET AND THIS SHOULD CONTINUE INTO SUNDAY EVENING. ONE CONCERN
TONIGHT IS WITH THE LIGHT WINDS THAT PATCHY FOG MAY DEVELOP.
MOUNTAIN OBSCURATIONS ARE ALSO EXPECTED THROUGH SUNDAY EVENING.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...MVFR TO LOCALLY IFR CONDITIONS ARE LIKELY AT TIMES IN
ASSOCIATION WITH ANY AREAS OF STEADIER AND HEAVIER PRECIPITATION.
SNOW LEVELS WILL BE LOWERING TO 4000 FEET OR SO LATER TONIGHT.
ISOLATED TSRA ALSO POSSIBLE THIS EVENING IN THE MOJAVE DESERT.
PRECIPITATION WILL BEGIN TO TAPER OFF AROUND 07Z IN THE FAR
SOUTHWEST. OTHERWISE BETWEEN 09Z AND 12Z SUNDAY EXPECT PRECIPITATION
TO BECOME MORE SHOWERY IN NATURE. SCT-BKN CLOUDS MAINLY AOA 4K-8K
FEET WILL PERSIST LATE TONIGHT THROUGH SUNDAY EVENING ALONG WITH
MOUNTAIN OBSCURATIONS. ONE CONCERN FOR TONIGHT WILL BE PATCHY FOG
BUT DUE TO CONFIDENCE IN WHERE OR OF IT MAY FORM THIS WILL BE LEFT
OUT OF ANY TAFS AT THIS TIME.
&&

.CLIMATE...THROUGH 3 PM TODAY A TOTAL OF 0.34 INCH FELL AT MCCARRAN
INTERNATIONAL AIRPORT...THE OFFICIAL CLIMATE SITE FOR LAS VEGAS.
THIS BRINGS THE YEARLY TOTAL TO 2.40 INCHES. THIS IS 53.5 PERCENT OF
THE NORMAL YEARLY PRECIPITATION FOR LAS VEGAS WHICH IS 4.49 INCHES.

FOR THE PERIOD OF JANUARY 1ST THROUGH FEBRUARY 6TH THIS IS NOW THE
3RD WETTEST EVER ON RECORD FOR LAS VEGAS. THE SIX WETTEST SUCH
PERIODS ARE LISTED BELOW...

1.  3.00/1995
2.  2.41/1949
3.  2.40/2010 +++
4.  2.20/1979
5.  2.07/2005
6.  2.00/1974

IT IS INTERESTING TO NOTE ALL SIX OF THESE YEARS EITHER FALL INTO
ONE OF TWO CATEGORIES. 1995 AND 2005 WERE DURING AN EL NINO AND
NOTED FOR THEIR FREQUENT STORMS. 1949...1974 AND 1979 WERE ALL NOTED
FOR THEIR HEAVY ACCUMULATIONS OF SNOW IN LAS VEGAS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...WINTER STORM WARNING UNTIL 10 AM PST SUNDAY FOR NVZ018-019.
     WINTER WEATHER ADVISORY UNTIL 10 AM PST SUNDAY FOR NVZ014.
     WINTER STORM WARNING UNTIL NOON PST SUNDAY FOR NVZ015.
AZ...WINTER STORM WARNING UNTIL 1 PM MST SUNDAY FOR AZZ001-003.
CA...WINTER WEATHER ADVISORY UNTIL 10 AM PST SUNDAY FOR CAZ521-522.
     WINTER STORM WARNING UNTIL MIDNIGHT PST TONIGHT FOR CAZ519.
&&

ADAIR/STACHELSKI

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Feb 6, 5:08 AM MST, 12 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
408 AM PST SAT FEB 6 2010

AZZ001-003-CAZ519-521-522-NVZ014-015-018-019-071000-
NORTHWEST PLATEAU-NORTHWEST DESERTS-EASTERN SIERRA SLOPES-
WHITE MOUNTAINS OF INYO COUNTY-DEATH VALLEY NATIONAL PARK-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-SHEEP RANGE-
SPRING MOUNTAINS-
408 AM PST SAT FEB 6 2010 /508 AM MST SAT FEB 6 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

HEAVY SNOW WILL OCCUR IN THE MOUNTAINS OF THE SOUTHERN GREAT
BASIN AND MOJAVE DESERT. UP TO 2 FEET OF NEW SNOW IS POSSIBLE BY
THE TIME THE SYSTEM WINDS DOWN ON SUNDAY. TRAVEL IN THE MOUNTAINS
AND ACROSS SOME OF OUR HIGHER PASSES...SUCH AS HIGHWAY 93 THROUGH
LINCOLN COUNTY...WILL BECOME VERY DIFFICULT TONIGHT. PLEASE REFER
TO OUR LATEST WINTER WEATHER MESSAGE FOR SPECIFIC INFORMATION
REGARDING YOUR AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN UNSETTLED WEATHER PATTERN WILL PERSIST THROUGH THE UPCOMING
WEEK. THE NEXT IN A LINE OF STORMS WILL IMPACT THE AREA ON TUESDAY
AND WEDNESDAY FOLLOWED BY ANOTHER LATE IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER,
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ002-036-CAZ520-523>527-NVZ016-017-020>022-071000-
LOWER COLORADO RIVER VALLEY-LAKE MEAD NATIONAL RECREATION AREA-
OWENS VALLEY-WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-
MORONGO BASIN-CADIZ BASIN-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY-NORTHEAST CLARK COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
408 AM PST SAT FEB 6 2010 /508 AM MST SAT FEB 6 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

FOR THE LOWER ELEVATIONS...A PERIOD OF HEAVY RAIN ALONG WITH EMBEDDED
ISOLATED THUNDERSTORMS MAY LEAD TO SOME MINOR FLOODING IN POORLY
DRAINED OR LOW LYING URBAN AREAS OR NORMALLY DRY WASHES. FLOOD
ADVISORIES MAY BE NEEDED LATER TO COVER ANY FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN UNSETTLED WEATHER PATTERN WILL PERSIST THROUGH THE UPCOMING
WEEK. THE NEXT IN A LINE OF STORMS WILL IMPACT THE AREA ON TUESDAY
AND WEDNESDAY FOLLOWED BY ANOTHER LATE IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER,
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PIERCE

In the hours before

Local storm report, Feb 6, 5:16 PM MST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
416 PM PST SAT FEB 06 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HEAVY RAIN       2 N NEEDLES             34.84N 114.61W
02/06/2010  E0.25 INCH       SAN BERNARDINO     CA   TRAINED SPOTTER

            A FEW INCHES OF WATER WAS COVERING THE INTERSECTION OF
            BROADWAY AND J STREET IN NEEDLES.

&&

STACHELSKI
Local storm report, Feb 6, 5:40 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
440 PM PST SAT FEB 06 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     SNOW             PIOCHE                  37.93N 114.45W
02/06/2010  E0.9 INCH        LINCOLN            NV   LAW ENFORCEMENT

            THE LINCOLN COUNTY SHEIFF ESTIMATED ABOUT 0.9 INCH OF
            SNOW HAD FALLEN SO FAR IN PIOCHE AT AN ELEVATION OF
            AROUND 6000 FEET. THE SNOW BEGAN TO FALL AROUND 330 PM
            TODAY.

0440 PM     FLASH FLOOD      BULLHEAD CITY           35.15N 114.56W
02/06/2010                   MOHAVE             AZ   LAW ENFORCEMENT

            US HIGHWAY 95 HAS BOULDERS ON IT BETWEEN SILVER CREEK AND
            RIVERVIEW IN BULLHEAD CITY. THE BULLHEAD CITY POLICE
            DEPARTMENT ALSO REPORTED MOST SIDE STREETS IN BULLHEAD
            CITY ALSO HAD WATER ON THEM. THE TIME OF THIS EVENT IS
            ESTIMATED.

&&

STACHELSKI

The radar

The Las Vegas radar (KESX), 70 km away, was scanning. The volume nearest the first event began at 00:38 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Mohave

When
February 6, 5:40 PM MST to 6:30 PM MST
Where
Mohave County, 1.77 mi SSW of Bullhead City to 1.91 mi N of Riviera
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.126, -114.580

Boulders were washed onto AZ Highway 95 between Silver Creek Rd. and Riverview Dr. Most side streets were also covered with water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2010Every state in 2010This day in weather historyWarnings in Arizona, February 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 208309.